Rectal Mucus after Colostomy
Dear OncoLink "Ask The Experts,"
I had surgery following the diagnosis of colon and bladder cancer in July last year. I now have a colostomy and an Indiana pouch. I had 8 cycles of chemotherapy. My last CEA was fine, and the oncologist is very pleased with me. However, I am still feeling that I need to sit on the toilet three or four times a day. I am passing mucus through the back passage. I was told that this could happen, but would get less and less and probably only last for a few weeks. I am now almost a year since surgery and it is not decreasing. Should I be worried or is this normal? Is it likely to stop or is it something that I will have to live with?
Najjia N. Mahmoud, MD, Assistant Professor of Surgery at the Hospital of the University of Pennsylvania in the Division of Colon and Rectal Surgery, responds:
Surgery for rectal cancer that involves the bladder often involves taking the anal sphincters in a procedure called an "abdominoperineal resection." If that is combined with a bladder removal (resection), we typically call this procedure a "pelvic exenteration." If some rectum was left behind, then mucous drainage is very possible from the remaining mucosa or lining of the rectum. If the entire rectum was taken, then occasionally a small sinus tract will form in the skin where the anus used to be, causing chronic drainage that can sometimes be a bit bloody. Typically after a year, the sinus tract should be closed. If not, I would suggest that the surgeon should be seen again, because there are procedures that may need to be done to close the sinus tract and thereby get rid of the drainage.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania